Cancer: Home Treatment for Constipation [en Español]
Cancer: Home Treatment for ConstipationSkip to the navigation
Things you can do
Home treatment may be all that is needed to treat constipation caused by cancer, pain medicine, inactivity, or the side effects of chemotherapy or radiation therapy. If your doctor has given you instructions or medicines to treat constipation, be sure to follow them. Check with your doctor before using any nonprescription medicines for your constipation.
- Make sure you drink enough fluids.
- Reduce your intake of alcoholic beverages. They can increase dehydration .
- If you have heart failure or kidney failure, talk to your doctor about what amount of fluid is right for you.
- Be more physically active. But check with your doctor before increasing your physical activity, especially if you are getting cancer treatments. Talk with your doctor about what kind of exercise and how much exercise will help you.
- Include fruits, vegetables, and fiber in your diet each day. Have a bran muffin or some bran cereal for breakfast. And try eating a piece of fruit for a mid-afternoon snack.
- Schedule time each day for a bowel movement. Setting a daily routine, such as after breakfast, may help. Take your time. Don't be in a hurry.
If you are still constipated:
- Add some processed or synthetic fiber, such as Benefiber, Citrucel, FiberCon, Metamucil, or Perdiem, to your diet each day.
- Try a stool softener, such as Colace, if your stools are very hard.
If constipation persists, your doctor may suggest a laxative, such as Phillip's Milk of Magnesia.
- Do not use a laxative without consulting your doctor.
- Do not take a laxative if you are on a sodium-restricted diet or have kidney problems.
You may sometimes need to try a stimulant laxative, such as Ex-Lax or Feen-a-Mint.
- Do not use laxatives without talking with your doctor.
- Use these preparations sparingly. Regular use may interfere with your body's ability to absorb vitamin D and calcium. This can weaken your bones.
- Overuse of stimulant laxatives reduces the tone and sensation in the large intestine, causing dependence on laxatives.
Symptoms to watch for during home treatment
If one or more of the following symptoms occur during home treatment, contact your doctor:
- New constipation occurs or other bowel habit changes continue after 1 week of home treatment.
- Ongoing (chronic)
- Is causing new problems.
- Has gotten worse.
- Occurs along with other bowel habit changes, such as changes in the size, shape, or consistency of your stools.
- Rectal pain develops or increases.
- Blood in the stool develops or increases.
- Belly pain or fever develops.
- Uncontrolled leakage of stool occurs.
- Your symptoms become more severe or more frequent.
Primary Medical Reviewer E. Gregory Thompson, MD - Internal Medicine
Specialist Medical Reviewer Kenneth Bark, MD - General Surgery, Colon and Rectal Surgery
Current as ofNovember 14, 2014
Current as of: November 14, 2014
To learn more about Healthwise, visit Healthwise.org
© 1995-2015 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.